New Mexico, 2014

Hail in New Mexico, June 5, 2014

June 5, 2014 · NWS ABQ · 1 event in 1 county or zone

A back door cold front, or a cold front that moves from northeast to southwest, moved into the northeast corner of the state providing an increase in moisture as well as directional wind shear thanks to surface winds from the east and southeast topped by westerly winds aloft. Storms began to develop across the higher terrain locations of northern and central New Mexico during the early afternoon…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front, or a cold front that moves from northeast to southwest, moved into the northeast corner of the state providing an increase in moisture as well as directional wind shear thanks to surface winds from the east and southeast topped by westerly winds aloft. Storms began to develop across the higher terrain locations of northern and central New Mexico during the early afternoon hours and drifted east into adjacent plains. The mix of increased moisture, wind shear, and instability, led to the strongest storms in the northeast corner of the state. At least one of these storms became severe with quarter size hail reported near the Colorado state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 4:38 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 5, 4:38 PM MST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 PM MDT THU JUN 5 2014

.AVIATION...
00Z TAF CYCLE
AREA OF MID LEVEL CLOUDS ACROSS CENTRAL NM WILL CONTINUE TO
PROPAGATE NEWD THIS EVENING. VIRGA AND GUSTY ERRATIC WINDS
ASSOCIATED WITH DRY MICROBURST WILL BE THE MAIN THREAT WITH THIS
ACTIVITY. ACROSS NE NM...ISOLATED SEVERE STORMS WILL BE POSSIBLE
THRU THE EVENING WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 50KT
POSSIBLE. MAIN THREAT EXISTS FROM THE EAST SLOPES OF THE SANGRE DE
CRISTO MOUNTAINS TO THE OK BORDER. LATER TONIGHT...MVFR CIGS WILL
BE POSSIBLE ACROSS THE NE...MAINLY EAST SLOPES OF SANGRES AND
AROUND KLVS...TO OK BORDER. OTHERWISE...EXPECT GAP WINDS INTO KSAF
AND KABQ WITHIN A FEW HOURS. STAYED ABOVE GUIDANCE IN ABQ...THOUGH
CURIOUS IF THE OUTFLOW BOUNDARIES FROM THE VIRGA WILL BATTLE THE
EAST WIND BACK A BIT. IF NOT...EAST WIND MAY ARRIVE A BIT SOONER
THAN CURRENT TAFS EXPRESS.

34

&&

.PREV DISCUSSION...314 PM MDT THU JUN 5 2014...
.SYNOPSIS...
A PERIOD OF POTENTIALLY SEVERE THUNDERSTORMS IS ON TAP FOR PARTS
OF NORTHEASTERN NEW MEXICO BEGINNING THIS EVENING. THE THREAT FOR
SEVERE THUNDERSTORMS WILL EXPAND TO MUCH OF THE EASTERN PLAINS
SATURDAY EVENING AS AN UPPER LEVEL DISTURBANCE CROSSES THE STATE.
MORE GENERAL THUNDERSTORM ACTIVITY IS EXPECTED EACH AFTERNOON
THROUGH SUNDAY FOR THE REST OF THE AREA ALONG AND EAST OF THE
CENTRAL MOUNTAINS. WARMER AND DRIER CONDITIONS ARE EXPECTED WEST
OF THE CENTRAL MOUNTAINS...THOUGH A FEW DRY THUNDERSTORMS WILL BE
POSSIBLE SATURDAY AND SUNDAY. THE ACTIVE WEATHER PATTERN WILL
TREND DOWN EARLY NEXT WEEK AS THE UPPER LEVEL RIDGE REESTABLISHES
OVER THE STATE.

&&

.DISCUSSION...
A SERIES OF WEAK DISTURBANCES ALOFT AND CONVECTION AIDED BACKDOOR
COLD FRONTS COMBINE TO MAKE THIS A TRICKY WEATHER PERIOD. MODELS
STILL DISAGREE ON PLACEMENT AND COVERAGE OF CONVECTION...AND MOIST
BACKDOOR FRONT SURGES FOR THE NEXT FEW DAYS. TRENDED MORE TOWARD
HIGH RES NAM FOR ITS ABILITY TO PICK UP SMALLER SCALE FEATURES.
THIS IS MOST NOTABLE ON WESTWARD PUSH OF BACKDOOR FRONT THURSDAY
NIGHT INTO FRIDAY AND FRIDAY NIGHT INTO SATURDAY. ADDED POPS
ACROSS CONTINENTAL DIVIDE AS A RESULT...THOUGH KEPT DRY TSTM
WORDING.

OVERALL...AN UPPER LEVEL RIDGE WILL SLOWLY WEAKEN BEFORE GETTING
DISPLACED WEST THROUGH THE WEEKEND AS AN UPPER LEVEL TROUGH MAKES
ITS WAY ACROSS THE STATE SUNDAY. AT THE SURFACE...A SERIES OF BACKDOOR
COLD FRONTS AIDED BY CONVECTION WILL PUSH MOISTURE FARTHER WEST
EACH DAY...REACHING THE CONTINENTAL DIVIDE BY SUNDAY. LOWING
HEIGHTS ALOFT...COOLER TEMPS BEHIND THE FRONT...AND INCREASED
CLOUD COVER WILL CAUSE TEMPS TO TREND DOWN ACROSS THE EASTERN
PLAINS...BECOMING BELOW TO WELL BELOW NORMAL. AREAS WEST OF THE
CENTRAL MOUNTAIN WILL COOL SLIGHTLY...BUT HIGHS SHOULD REMAIN NEAR
TO ABOVE NORMAL. THE RIDGE WILL SLOWLY BUILD BACK OVER THE STATE
EARLY NEXT WEEK...CAUSING A RETURN TO WARMER AND DRIER CONDITIONS.
SHOWERS AND THUNDERSTORMS POTENTIAL WILL TREND DOWN EACH
DAY...THOUGH REMAIN FOCUSED OVER THE NORTHERN MOUNTAINS AND
EASTERN PLAINS.

DAILY ROUNDS OF SHOWER AND THUNDERSTORMS WILL FIRE ALONG AND EAST
OF THE CENTRAL MOUNTAINS THROUGH SUNDAY. HIGH CAPE...INCREASED
BULK SHEAR VECTORS...AND LIFTED INDICES UP TO -4 WILL CREATE SOME
SEVERE TSTMS ACROSS THE NE CORNER TONIGHT. 0-6KM SHEAR MAY NOT BE
AS STRONG FRIDAY...BUT ENOUGH INSTABILITY WILL REMAIN IN PLACE FOR
MORE SEVERE TSTMS ACROSS THE NE PLAINS...WITH THE BEST FOCUS
SLIGHTLY FARTHER SOUTH THAN TONIGHTS CONVECTION. BETTER
SHEAR...INCREASED LIFT ALOFT FROM THE DISTURBANCE SHOULD EXPAND
THE SEVERE WX POTENTIAL SATURDAY TO MUCH OF THE EASTERN PLAINS.
PRIMARY THREATS THROUGH THE PERIOD WILL BE LARGE HAIL AND DAMAGING
WINDS.

&&

.FIRE WEATHER...
THE MAIN FIRE WEATHER STORY DURING THE NEXT FEW DAYS WILL BE THE
DRYLINE AND BACKDOOR COLD FRONTAL SURGES. ABUNDANT HUMIDITY AND
MOISTURE WILL BE FOUND ON THE EAST SIDE OF THE DRYLINE. VERY DRY AIR
WILL BE FOUND ON THE WEST SIDE OF THE BOUNDARY. THIS DRYLINE WILL
MOVE BACK AND FORTH ACROSS THE FORECAST AREA THROUGH THIS WEEKEND.
DRIER STORMS WILL BE FOUND ON THE WESTERN PERIPHERY OF THIS DRYLINE
BOUNDARY. SUPER HAINES AND WELL ABOVE NORMAL IF NOT NEAR RECORD
MIXING WILL BE FOUND ACROSS SOME WESTERN AND CENTRAL AREAS THROUGH
SATURDAY BEFORE MODERATING SOME ON SUNDAY.

AS FAR AS THE REST OF TODAY...BACK DOOR COLD FRONTAL BOUNDARY AND
DRYLINE CURRENTLY FOUND ALONG THE EAST SLOPES OF THE SANGRE DE
CRISTOS SOUTHWARD TO NEAR CLINES CORNERS TO THE EAST SLOPES OF THE
SACRAMENTOS. SURFACE BASED STORMS WILL BE FOUND ALONG THIS BOUNDARY.
ELEVATED VIRGA AND VERY DRY STORMS COULD BE FOUND OVER ZONE 107 AND
PERHAPS EVEN SOUTHERN PORTIONS OF ZONE 106. MIX OF WET AND DRY ALONG
THE SANGRE DE CRISTOS AND WEST SLOPES. WETTING STORMS WILL BE FOUND
OVER THE EASTERN PLAINS WITH DEVELOPMENT CONTINUING THROUGH MOST OF
THE OVERNIGHT ACROSS THE NORTHEAST. THE CENTRAL MOUNTAIN GAP WIND
WILL DEVELOP TONIGHT AND BE BREEZY TO LOCALLY WINDY. THIS WILL
INCREASE RECOVERIES ACROSS CENTRAL AREAS COMPARED TO THE PREVIOUS
NIGHT BUT RECOVERIES WILL BE VERY POOR ACROSS THE WEST.

THE DRYLINE WILL RETREAT BACK TO THE EAST AS HIGHER
HUMIDITY...CENTRAL AREAS MIXES OUT. LOOK FOR ANOTHER ROUND OF VERY
LOW RH AND SUPER HAINES LIKE CONDITIONS WESTERN/CENTRAL AREAS.
MIXING HEIGHTS WILL BE 95TH PERCENTILE OR HIGHER. DRIER STORMS AND
VIRGA IS A POSSIBILITY OVER THE SAN MATEOS NEAR MT TAYLOR AS WELL AS
THE NORTHWEST MTNS AS THE DRYLINE RETREATS BACK TO THE EAST. NOT A
GREAT POSSIBILITY BUT ONE TO LOOK AT. STRONG DOWNDRAFT WINDS WOULD
BE ASSOCIATED WITH THIS ACTIVITY. THE STRONGER THREAT FOR MORE
ORGANIZED DRIER STORMS WOULD BE FOUND ACROSS ZONE 107.

THE DRYLINE WILL SURGE BACK TO THE WEST FRIDAY NIGHT AND SET UP
SOMEWHERE BETWEEN THE CONTINENTAL DIVIDE TO THE RIO GRANDE VALLEY.
GAP WINDS ALONG THE CENTRAL MTNS WILL ONCE AGAIN BE GUSTY AT TIMES.
MODEST RECOVERIES ACROSS PORTIONS OF THE NW PLATEAU...NORTH CENTRAL
MTNS AND RIO GRANDE VALLEY AND POOR TO VERY POOR RECOVERIES ACROSS
THE WESTERN THIRD OR SO.

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE ACROSS WESTERN AND CENTRAL
AREAS SATURDAY. SUPER HAINES ONCE AGAIN ACROSS THE WEST. MIXING
HEIGHTS WILL BE VERY HIGH ACROSS WESTERN AND CENTRAL AREAS AND AT
LEAST 95TH PERCENTILE. DRY LIGHTNING OR MIX OF WET/DRY THREAT OF
ORGANIZED STORMS POSSIBLE WITHIN ZONE 107 AND WESTERN PORTIONS OF
ZONE 102. SLIGHT CHANCE OF DRY STORMS ACROSS THE NORTHWEST PLATEAU
AND WESTERN HIGHLANDS FAVORING THE CONTINENTAL DIVIDE.

A MORE ORGANIZED BACK DOOR INDUCED DRYLINE PUSH WILL OCCUR SATURDAY
NIGHT. THERE IS STILL SOME DISAGREEMENT IN THE MODELS AS FAR AS HOW
FAR WEST TO PUSH THE MOISTURE BUT FIGURE AT LEAST TO THE CONTINENTAL
DIVIDE IF NOT A LITTLE FURTHER WEST. THIS WILL BE DEPENDENT ON
ORGANIZED THUNDERSTORM DEVELOPMENT ALONG THE CENTRAL MTNS SATURDAY.
THE NAM IS MORE AGGRESSIVE THAN THE GFS. THE NAM HAS OUTPERFORMED THE
GFS DURING THIS TYPE OF SITUATION AS OF LATE. THIS MEANS ANOTHER
FOUND OF DRIER THUNDERSTORMS AND PERHAPS A LITTLE MORE ORGANIZED
ACROSS WESTERN AND CENTRAL AREAS FAVORING THE NORTHWEST MTNS. THE
DRYLINE WILL ONCE AGAIN GET PUSHED BACK TO THE EAST ON SUNDAY.
CONFIDENCE IS INCREASING FOR THE DRIER TSTORM SCENARIO ACROSS
PORTIONS OF WESTERN AND CENTRAL NM.

A GRADUAL DRYING TREND STILL EXPECTED EARLY NEXT WEEK ACROSS WESTERN
AND CENTRAL AREAS WITH SOME AFTERNOON BREEZES. DRYLINE SHOULD REMAIN
ACROSS THE EASTERN PLAINS DURING THIS PERIOD...MAYBE ALONG THE EAST
SLOPES OF THE CNTRL MTNS.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 4:53 AM MST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT THU JUN 5 2014

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN NORTHEASTERN NEW
MEXICO THIS AFTERNOON AND THIS EVENING WITH DAMAGING WINDS AND
LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN OF NEW MEXICO OVER THE NEXT SEVERAL
DAYS...ESPECIALLY IN NORTHEASTERN NEW MEXICO. DAMAGING WINDS AND
LARGE HAIL WILL AGAIN BE THE PRIMARY THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WITHIN NORTHEASTERN NEW MEXICO SHOULD BE ALERT AND READY
TO REPORT ANY STRONG TO SEVERE WINDS OR HAIL TO THE ALBUQUERQUE
NATIONAL WEATHER SERVICE. YOU CAN SUBMIT YOUR REPORT AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ONTO OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Jun 5, 4:48 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT THU JUN 5 2014

NMZ527-530-060015-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
548 PM MDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION COUNTY THROUGH 615
PM MDT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF BRANSON...OR ABOUT 16 MILES NORTH
OF DES MOINES...MOVING EAST SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN UNION COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR NORTHEAST NEW MEXICO.

&&

LAT...LON 3678 10358 3692 10394 3701 10390 3701 10375
      3701 10348 3700 10347
TIME...MOT...LOC 2348Z 281DEG 15KT 3699 10378

40
Special weather statement, Jun 5, 5:14 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
614 PM MDT THU JUN 5 2014

NMZ530-060045-
UNION COUNTY-
614 PM MDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION COUNTY THROUGH 645
PM MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES EAST OF BRANSON...OR ABOUT 19 MILES
NORTHEAST OF DES MOINES...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
UNION COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3700 10317 3668 10323 3685 10369 3701 10367
TIME...MOT...LOC 0014Z 275DEG 17KT 3693 10356

40

The radar

The Pueblo radar (KPUX), 178 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
June 5, 5:30 PM MST to 5:35 PM MST
Where
Union County, 19.43 mi NE of Des Moines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.940, -103.560

Quarter to penny size hail reported by trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510393.